Symptom: Weakness

Initial Grading Reminder

CTCAE Grading of Weakness:

Grade 1: Asymptomatic; clinical or diagnostic observations only; intervention not indicated
Grade 2: Moderate symptoms; limiting instrumental ADLs
Grade 3: Severe symptoms; limiting self-care ADLs

Assessment and Grading

Characterize the symptom (onset, pace)

Ask the patient:

Have you had issues with weakness in the past? Is this a new or worsening symptom? When did it start or get worse? Has it developed gradually or suddenly?

Acute onset weakness is concerning for adrenal insufficiency (endocrinopathy).

Grade the symptom

Ask the patient:

How weak do you feel?  Have you fainted? Are you eating?  Are you able to do the things you want to do and/or take care of yourself?

Patient Query Regarding Other Symptoms/Red Flags

Ask the patient:

How much fluid are you drinking per day? Do you have diarrhea? Do you have a stiff neck or headache? Do you have any swelling in your legs? Have you had any seizures or hallucinations? Is your breath fruity? Have you been urinating (a little or a lot)? Do you have any severe abdominal (belly) pain? Do you have any numbness, slurred speech, confusion, or face drooping?

 Do you have any back pain, itching, flushing, or difficulty breathing? Do you have a fever? (These symptoms are suggestive of an allergic reaction.)

Patient Factors to Consider That Affect the Approach to Intervention

Consider the following in individualizing the intervention: Is the patient a good or poor historian? Any language barriers or cognitive deficits? Is the patient reliable (able to carry out treatment recommendations)? Does this patient have alcohol/substance abuse issues? Does the patient have transportation? Is there sufficient caregiver support?

  • Click Here for Telephone Triage

    Suggested Intervention

    Patients with new onset moderate or worse (or worsening) weakness should be seen.

    Patients with any of the red-flag symptoms should be seen immediately.

    Patients with symptoms suggestive of an allergic reaction should be seen immediately. For patients who had an infusion reaction during the actual infusion, hospitalization is indicated for clinical sequelae.”

  • Click Here for In-Office Triage

    Nursing Assessment of Potential Causes

    Neuropathy - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear weak?
    • Does the patient appear uncomfortable?
    • Altered ambulation or general movement?
    • If muscular weakness is present, any respiratory difficulties apparent?
    • Does the patient report weakness (unilateral or bilateral)?
    • Does the patient report new or worsened pain, numbness, or tingling?
    • Does the patient report difficulty walking or holding items?
    • Motor deficits
    • Sensory deficits
    • Mental status changes
    • Paresthesias
    • Laboratory values
    • Does the patient have diabetes mellitus?
    • Are there neurologic signs and symptoms?
    • Results of prior imaging
      • Metastases to spinal cord
      • Other metastases that may cause symptoms

    Hypophysitis - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued?
    • Does the patient look listless?
    • Does the patient look ill?
    • Does the patient look uncomfortable?
    • Does the patient report:
      • Change in energy?
      • Headache?
      • Dizziness?
      • Nausea/vomiting?
      • Altered mental status?
      • Visual disturbances?
      • Fever?
    • Low levels of hormones produced by pituitary gland (ACTH, TSH, FSH, LH, GH, prolactin)
    • Brain MRI with pituitary cuts: enhancement and swelling of the pituitary gland
    • DDX adrenal insufficiency: low cortisol and high ACTH
    • DDX primary hypothyroidism: low free T4 and high TSH

    Type 1 Diabetes Mellitus - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued?
    • Does the patient appear dehydrated?
    • Does the breath have a sweet/fruity smell?
    • Is the patient tachycardic?
    • Frequent urination?
    • Increased thirst?
    • Increased hunger?
    • Increased fatigue?
    • Altered level of consciousness with advanced cases
    • Symptoms of diabetes
    • Serum glucose levels
    • Other immune-related toxicity
    • Infections

    Encephalopathy - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient look uncomfortable?
    • Does the patient look ill?
    • Does the patient report headache, fever, tiredness, sleepiness, hallucinations, stiff neck?
    • Signs of infectious cause (lumbar puncture); Obtain brain MRI; Consult neurologist

    GI Toxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear weak?
    • Has the patient lost weight?
    • Does the patient appear dehydrated?
    • Does the patient appear in distress?
    • Quantity & quality of bowel movements (e.g., change in/increased frequency over baseline): solid, soft, or liquid diarrhea; dark or bloody stools; or stools that float
    • Fever
    • Abdominal pain or cramping
    • Increased fatigue
    • Upset stomach, nausea, or vomiting
    • Bloating/increased gas
    • Decreased appetite or food aversions
    • Serum chemistry/hematology abnormalities
    • Infectious vs immune-related adverse event causation
    • Peritoneal signs of bowel perforation (i.e., pain, tenderness, bloating)

    Mucositis & Xerostomia - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear uncomfortable?
    • Does the patient appear unwell?
    • Difficulty talking?
    • Licking lips to moisten often?
    • Weight loss?
    • Does the patient appear dehydrated?
    • Does the patient have thrush?
    • Does the patient report?
      • Mouth pain (tongue, gums, buccal mucosa)
      • Mouth sores
      • Difficulty eating
      • Waking during the sleep to sip water
      • Recent dental-related issues
      • Need for dental work (e.g., root canal, tooth extraction)
    • Have symptoms worsened?
    • A history of mouth sores
    • Does patient smoke?
    • Concomitant medications associated with causing dry mouth?
    • Reports of dry mouth often accompany mucositis
    • Other reports of dry membranes (e.g., eyes, nasal passages, vagina)

    Cardiotoxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient look unwell?
    • Fatigued?
    • Diaphoretic?
    • SOB or in respiratory distress?
    • Is there leg edema?
    • Change in energy level?
    • SOB or DOE?
    • Leg edema?
    • Palpitations?
    • Changes in BP?
    • Dizziness or syncope?
    • What exacerbates or improves symptoms?
    • Any new prescribed or OTC meds? Illicit substances?
    • Any underlying cardiac disease (CAD, MI, or other)?
    • What exacerbates or improves symptoms?
    • Prior radiation therapy?
    • Determine specific toxicity and related grade (if applicable)
    • Other related symptoms: hypotension, syncope, chest pain, DOE, SOB, palpitations, edema, etc.
    • Impact of symptoms on QOL/performance status
    • Changes in cardiac function: ECG changes, decreased EF, elevated cardiac enzymes (troponin, CK)
    • Assess other changes in oxygen saturation, BP, lung function

    Infusion Reaction

    Do you have any back pain, itching, flushing, or difficulty breathing? Do you have a fever? (These symptoms are suggestive of an infusion reaction.)